Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Perturbation theory for the Laplacian on automorphic functions


Authors: R. Phillips and P. Sarnak
Journal: J. Amer. Math. Soc. 5 (1992), 1-32
MSC: Primary 11F72; Secondary 58G25
DOI: https://doi.org/10.1090/S0894-0347-1992-1127079-X
MathSciNet review: 1127079
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Gamma \subset {\text{PSL(2, }}\mathbb{R}{\text{)}}$ be a discrete subgroup with quotient $ \Gamma \backslash H$ of finite volume but not compact. The spectrum of the Laplacian on $ {L^2}$ automorphic functions is unstable under perturbations; however, it becomes much more manageable when the scattering frequencies are adjoined (with multiplicity equal to the order of the pole of the determinant of the scattering matrix at these points). This augmented set shows up in a natural way in a one-sided version of the Selberg trace formula and is the actual spectrum of the generator of a cut-off wave equation. Applying standard perturbation theory to this operator, it is proved that the augmented spectrum is real analytic in Teichmüller space. The same operator is used to derive Fermi's Golden Rule in this setting. It turns out that the proper multiplicity to be attached to the Laplacian eigenvalue at $ \frac{1}{4}$ is twice the dimension of cusp forms plus $ \mu = {\text{ tr}}[\Phi {\text{ + }}I]{\text{/2}}$ ; here $ \Phi $ denotes the scattering matrix at this point. It is shown that the generic value of $ \mu $ in the Teichmüller space of the once punctured torus and the six-times punctured sphere is zero. This is also true of the $ \chi $-twisted spectral problem, where $ \chi $ is a character for $ \Gamma $.


References [Enhancements On Off] (What's this?)

  • [B] P. Buser, Riemannsche Flachen mit eigenwerten in $ (0,\;\;1/4)$, Comm. Math. Helv. 52 (1977), 25-34. MR 0434961 (55:7924)
  • [E] I. Efrat, Eisenstein series and Cartan groups, Illinois J. Math. 31 (1987), 428-437. MR 892178 (89a:11053)
  • [GK] I. Gohberg and M. Kreĭn, Introduction to the theory of linear non-selfadjoint operators, Trans. Math. Monographs, vol. 18, Amer. Math. Soc., Providence, RI, 1969.
  • [He] D. Hejhal, The Selberg trace formula for $ {\text{PSL(2, }}{\mathbf{R}}{\text{)}}$, vol. 2, Lecture Notes in Math., vol. 1001, Springer-Verlag, Berlin and New York, 1983. MR 711197 (86e:11040)
  • [Hu1] M. Huxley, Introduction to Kloostermania, Banach Center Publ., vol. 17, 1985. MR 840479 (87j:11046)
  • [Hu2] -, Scattering matrices for congruent subgroups, Modular Forms, (R. Rankin, ed.), Ellis Horwood, Chichester, 1984.
  • [LP1] P. Lax and R. Phillips, Scattering theory for automorphic functions, Ann. of Math. Stud., vol. 87, Princeton Univ. Press, Princeton, NJ, 1976. MR 0562288 (58:27768)
  • [LP2] -, The time delay operator and a related trace formula, Topics in Functional Analysis (I. Gohberg and M. Kac, eds.), Academic Press, San Diego, CA, 1978. MR 538021 (80j:47010)
  • [LP3] -, Scattering theory for automorphic functions, Bull. Amer. Math. Soc. 2 (1980), 261-295. MR 555264 (81c:10037)
  • [M] H. Maass, Uber eine neue Art von nichtanalytischen automorphismen Funktionen und die Bestimmung Dirichletscher Reihen durch Funktionalgleichungen, Math. Ann. 121 (1949), 141-183. MR 0031519 (11:163c)
  • [PS1] R. Phillips and P. Sarnak, On cusp forms for cofinite subgroups of $ {\text{PSL(2, }}R{\text{)}}$, Invent. Math. 80 (1985), 339-364. MR 788414 (86m:11037)
  • [PS2] -, The spectrum of Fermat curves, GAFA 1 (1991), 80-146. MR 1091611 (92a:11061)
  • [Ra] R. Rankin, Modular forms and functions, Cambridge Univ. Press, London and New York, 1977. MR 0498390 (58:16518)
  • [RS] M. Reed and B. Simon, Methods of mathematical physics, Vol. 4, Academic Press, San Diego, CA, 1978.
  • [Se] A. Selberg, Harmonic analysis, Collected works, vol. 1, Springer-Verlag, Berlin and New York, 1989. MR 1117906 (92h:01083)
  • [V] A. Venkov, Spectral theory of automorphic functions, Trudy Mat. Inst. Steklov 153 (1981), 172 pp.; English transl. in Proc. Steklov Inst. Math. (1982) no. 4, 163 pp. MR 665585 (85j:11060a)
  • [W] S. Wolpert, The spectrum of a Riemann surface with a cusp, Taniguchi Symposium Lecture, 1989.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 11F72, 58G25

Retrieve articles in all journals with MSC: 11F72, 58G25


Additional Information

DOI: https://doi.org/10.1090/S0894-0347-1992-1127079-X
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society